Alabama, 2005

Flash Flooding and Damaging Wind in Alabama, April 6, 2005

April 6, 2005 · NWS HUN · 3 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 6, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Apr 6, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT WED APR 6 2005

.DISCUSSION...
THE MODELS INITIALIZED WELL THIS MORNING ON THE UPPER LOW OVER
EASTERN OK. THIS LOW IS EXPECTED TO MOVE SOUTHEAST AND BE OVER
SOUTHERN AL LATE THURSDAY. AS THAT HAPPENS...PERIODS OF
THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...DIMINISHING IN
COVERAGE SOME ON THURSDAY.

FLOODING REMAINS A CONCERN OVER NORTHWEST AL WHERE MUCH OF
LAUDERDALE AND COLBERT COUNTIES HAS RECEIVED 1 TO 2 INCHES OF
RAIN...AND FRANKLIN AND LAWRENCE COUNTIES HAVE RECEIVED 1 TO 1 1/2
INCHES SINCE THIS MORNING. HEAVY DOWNPOURS FROM ANY THUNDERSTORMS
THIS EVENING COULD CAUSE LOCALIZED FLASH FLOODING IN THAT AREA.
THEREFORE...THE FLOOD WATCH WILL BE KEPT UP UNTIL MIDNIGHT.

AN 850-MB SOUTHERLY JET OF 50 KNOTS WAS PRESENT OVER THE WESTERN AL
BORDER AREA THIS MORNING. AREA RADARS INDICATE THAT THE JET IS OVER
CENTRAL AL WITH SPEEDS OF 40 TO 50 KNOTS. AS THIS FEATURE SHIFTED
EAST...SO DID THE AXIS OF THE MOST CONCENTRATED RAIN...WHICH IS
MOSTLY OVER THE I-65 CORRIDOR NOW.

THE STABILIZING EFFECTS OF CLOUD COVER AND RAIN OVER NORTHERN AL AND
PARTS OF SOUTHERN MIDDLE TN HAVE LIMITED ANY SEVERE THUNDERSTORMS
THUS FAR TO AREAS SOUTH. AT 3 PM...A SURFACE WARM FRONT WAS FROM
JUST SOUTH OF TUPELO EASTWARD TO JUST NORTH OF ATLANTA. ALL OF THE
SEVERE THUNDERSTORMS HAVE BEEN SOUTH OF THAT BOUNDARY WHERE THEY
COULD BECOME SURFACE-BASED. SOME BREAKS OF SUNSHINE ARE OCCURRING
OVER NORTHWEST AND WEST-CENTRAL AL...SO AN ISOLATED SEVERE
THUNDERSTORM IS STILL POSSIBLE WEST OF I-65 FOR A FEW HOURS.

AS THE MAIN BAND OF RAIN SHIFTS EAST INTO GA OVERNIGHT...THE
COVERAGE OF PRECIPITATION WILL DECREASE SOME WITH FEWER
THUNDERSTORMS. WHAT STORMS THERE ARE THOUGH WILL BE CAPABLE OF
PRODUCING SMALL HAIL DUE TO COOLING ALOFT ASSOCIATED WITH THE UPPER
LOW. THIS WILL BE TRUE MOST OF THURSDAY ALSO. THE PRECIPITATION
SHOULD BE MOSTLY SHOWERS OVERNIGHT THURSDAY AND FRIDAY AS THE UPPER
LOW MOVES OVER. IT WILL TAKE ALL DAY FRIDAY FOR CLOUDS TO
DECREASE...THEN A NICE WEEKEND IS IN STORE WITH SEASONABLE
TEMPERATURES AND VERY LITTLE CHANCE OF RAIN.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    58  69  54  66 / 100  70  40  30
SHOALS        59  68  53  65 / 100  70  40  20
CULLMAN       58  70  53  66 / 100  70  40  20
FAYETTEVILLE  59  69  54  65 / 100  70  40  30
FT PAYNE      59  69  53  67 / 100  70  40  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
.AL...FLOOD WATCH UNTIL MIDNIGHT FOR LAUDERDALE...COLBERT...
      FRANKLIN...AND LAWRENCE COUNTIES IN NORTHWEST AL.
.TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Apr 6, 11:45 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT WED APR 6 2005

ALZ001>010-016-TNZ076-096-097-070230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1245 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE...

.DAY ONE...(THROUGH TONIGHT)...

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE DAY...AS A CLOSED
UPPER LOW MOVES SLOWLY EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY
TODAY AND INTO THE TENNESSEE VALLEY TONIGHT.

PARTS OF NORTHWEST ALABAMA RECEIVED OVER AN INCH OF RAINFALL WITH
THUNDERSTORMS EARLY IN THE DAY. A FLOOD WATCH IS IN EFFECT FOR THAT
AREA UNTIL MIDNIGHT.

THE THREAT FOR SEVERE WEATHER REMAINS RELATIVELY LOW ACROSS THE
TENNESSEE VALLEY DUE TO EXTENSIVE CLOUD COVER AND RAIN. ONE OR MORE
LINES OF THUNDERSTORMS WILL MOVE ACROSS THE AREA LATER THIS
AFTERNOON AND DURING THE EVENING. ISOLATED DAMAGING WINDS WILL BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE UPPER LOW WILL MOVE ACROSS THE AREA ON THURSDAY WITH SHOWERS
LIKELY AND ISOLATED THUNDERSTORMS...MAINLY DURING THE AFTERNOON. WITH
FREEZING LEVELS ALOFT EXPECTED TO BE RELATIVELY LOW...ANY
THUNDERSTORM THAT DOES DEVELOP ON THURSDAY WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL.

THE UPPER LOW WILL BEGIN TO PUSH EAST OF THE AREA THURSDAY NIGHT
WITH A RETURN TO DRY AND SEASONABLE WEATHER FOR THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL IS POSSIBLE
LATER THIS AFTERNOON. PERSONS ARE URGED TO KEEP AWARE OF THE LATEST
WEATHER INFORMATION TODAY AND TONIGHT.

24

In the hours before

Special weather statement, Apr 6, 12:40 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT WED APR 6 2005

ALZ001-002-061930-
COLBERT-LAUDERDALE-
140 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHWEST ALABAMA...

AN AREA OF MODERATE RAIN...WITH EMBEDDED THUNDERSTORMS...WILL MOVE
ACROSS LAUDERDALE AND COLBERT COUNTIES THROUGH 2:30 PM. WIND GUSTS
ASSOCIATED WITH THUNDERSTORMS COULD REACH 40 MPH.

STAY TUNED FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

24

The radar

The Columbus AFB radar (KGWX), 126 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lauderdale

When
April 6, 3:30 PM CST to 5:30 PM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.683

Several roads were closed due to flooding across the county including County Road 96 in Rogersville, County Road 130 and Military Road in Green Hill, and County Road 502 in Lexington.

Flash Flood, Lawrence

When
April 6, 5:23 PM CST to 7:00 PM CST
Where
Lawrence County, Speake
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -87.067

Several inches of water over the intersection of County Road 203 and County Road 208 resulted in a road closure.

Thunderstorm Wind, Franklin

When
April 6, 5:50 PM CST to 5:51 PM CST
Where
Franklin County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -87.733

Thunderstorm winds blew a tree down on a power line and across a road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447186, 5447188, 5447187.